NSAID-induced gastrointestinal damage: current clinical management and recommendations for prevention.Chin J Dig Dis. 2006; 7(3):127-33.CJ
Gastrointestinal toxicity is a common adverse effect of traditional non-steroidal anti-inflammatory drugs (NSAIDs) and patients at risk should receive prevention therapies. Selective cyclooxygenase-2 (COX-2) inhibitors (coxibs) are safer to the gastrointestinal tract than traditional NSAIDs. Current prevention strategies in patients who need NSAIDs should also take into account the presence of cardiovascular risk factors, as coxibs and probably most traditional NSAIDs increase the incidence of serious cardiovascular events. Patients without risk factors should be treated with traditional NSAIDs, whereas patients at risk may receive cotherapy with a proton pump inhibitor (PPI) or misoprostol, or a coxib alone. However, patients with a previous bleeding ulcer should receive the combination of a coxib plus a PPI, and Helicobacter pylori should be tested for and treated if present. Coxib and NSAID therapy should be prescribed with caution in patients with increased cardiovascular risk and should be prescribed at the lowest possible dose and for the shortest period of time. These patients will probably be treated with low-dose aspirin or other antiplatelet agents, which puts them at increased risk of upper gastrointestinal complications. The risk of gastrointestinal toxicity with combined therapy of aspirin and coxib may be lower than that with traditional NSAIDs plus aspirin, but all these patients may benefit from PPI cotherapy. When the lower gastrointestinal tract is of concern, coxib instead of NSAID therapy should be considered. Coxib therapy has better gastrointestinal tolerance than traditional NSAIDs and PPI therapy is effective both in the treatment and prevention of NSAID-induced dyspepsia and should be considered in patients who develop dyspepsia during NSAID or coxib therapy.